According to local reports, a man from Henan suffered an adverse reaction after receiving a bottle of intravenous drip (IV) and later died later in the hospital.
NetEase reported that Wang Huali, 65, had undergone an operation at Tiantan hospital. His eldest daughter Wang Yun told reporters that 12 days after the operation, her father was recovering well in hospital.
On August 31, nurses administered the IV drip as per normal. From 8am to about 9.40am, two bottles of the drip were used, and her father showed no signs of adverse reactions.
However, when a third bottle was administered, the elder Wang's hand started turning purple less than five minutes after the bottle was changed. Shocked, the daughter quickly called the doctor.
The doctor immediately began emergency rescue efforts. However, their efforts were in vain.
The doctor told the family that Wang could not be resuscitated because of pulmonary embolism - which is a blockage of the main artery of the lung or one of its branches by a substance that has travelled from elsewhere in the body.
The grieving family then rented a car to take the body of her father back home. However, along the way, the family suddenly discovered that the IV bottle still attached to his father's body had the name of another patient on it.
Confused, the family members turned the car around and took the body back to the hospital for an explanation.
After undergoing inspection by the staff, the head nurse admitted that a nurse in the ward had indeed accidentally used the wrong solution on the deceased.
By checking the medication records of that day, it was confirmed that the first two bottles were correctly administered. Only the third bottle was incorrect.
"I remember that the nurse didn't scan the bar code at all when changing the IV bottle," Wang Yun said.
A supervisor then came to apologise to the family for the mistake. However, she added that the hospital still has to open investigations into whether the patient died due to the wrong drip being given, or other factors at play.
However, the deceased's family firmly believes that it was due to the wrong medication being administered. They came to this conclusion as the third bottle had been only used for less than five minutes when the adverse reaction happened.
"It's obviously the effect of the medicine," they said.
In addition, the doctor had repeatedly told the family not to give Mr Wang food high in sodium. The wrong medicine in the IV bottle that day contained sodium.
The hospital claims that they arrived at the cause of death of pulmonary embolism as the death happened within a very short period of time. While they admit that the patient's sodium level was unusally high, the hospital doctors say that it would not lead to pulmonary embolism.
As for the cause of pulmonary embolism, doctors speculate that it could be the poor blood circulation due to prolonged bed rest following major surgery.
The specific cause of the patient's death will only be determined through an autopsy.
The hospital said that the relevant people will be punished if the results of the investigations show that they were at fault.